SI
SI
discoversearch

We've detected that you're using an ad content blocking browser plug-in or feature. Ads provide a critical source of revenue to the continued operation of Silicon Investor.  We ask that you disable ad blocking while on Silicon Investor in the best interests of our community.  For example, here is how to disable FireFox ad content blocking while on Silicon Investor.
Biotech / Medical : MRVT: Miravant Medical Tech.
MRVT 0.00Apr 20 5:00 PM EST

 Public ReplyPrvt ReplyMark as Last ReadFilePrevious 10Next 10PreviousNext  
To: betone who wrote (1)10/21/2004 1:20:40 PM
From: Skywatcher  Read Replies (1) of 8
 
Eye doctor warns about alternative medicines
Some herbal and vitamin supplements can cause serious vision side effects, a Casey Eye Institute researcher says
Wednesday, October 20, 2004
ANDY DWORKIN
Some popular herbal and vitamin medicines -- including ginkgo biloba, echinacea and niacin -- can have side effects that harm vision, an Oregon Health & Science University researcher has found.
For years, Dr. Rick Fraunfelder has logged reports of drugs accidentally harming the eyes through his National Registry of Drug-Induced Ocular Side Effects, based at OHSU's Casey Eye Institute. With U.S. residents increasingly using alternative therapies, Fraunfelder decided to search for related reports of vision damage.

He turned up 323 accounts of vision problems linked to alternative medicines, especially to eight common supplements. About one-fifth of U.S. residents use some sort of supplement, according to the national Centers for Disease Control and Prevention.

"Herbal medicines are regarded by the general public as natural and therefore safe. Nothing could be further from the truth," said Fraunfelder, an ophthalmologist. "There's all types of bad reaction you can get from these herbal products."

He noted that herbal remedies do not face the same federal safety tests that drugs must pass. Some herbal products have poor quality control and may contain little -- or too much -- of their main ingredients. And users can harm themselves by taking large doses or by not telling their physicians about alternative therapies, which can interact with medicines the doctors advised using.

For example, Fraunfelder found several reports of ginkgo biloba causing eye bleeding, including retinal hemorrhages that can scar the eye's inside lining. Ginkgo biloba thins the blood, and people who take it with aspirin or other blood thinners are at greater risk for such reactions, Fraunfelder said.

Individual biology plays a role in deciding who suffers side effects. But problems generally tended to increase with higher doses of the alternative therapies, or when the therapies were put directly in the eye, Fraunfelder said.

Other side effects, reported this month in the American Journal of Ophthalmology, include:

Swelling of part of the retina, decreased vision, dry eyes and other problems from niacin use.

High blood pressure within the eyes and skull after high doses of vitamin A.

Conjunctivitis, or "pink eye," from the use of echinacea -- which is secreted in tears when swallowed. Teas made from chamomile or euphrasia, also called "eyebright," also can cause pink eye when used as eye drops.

Temporary vision loss from licorice, which can clamp blood vessels shut, as in a migraine headache.

Long-lasting pupil dilation, which can eventually lead to a form of glaucoma, from jimson weed.

Buildup in the retina of crystals of canthaxanthine -- a carotenoid used to artificially tan -- which can interfere with tests of eye health.

Not everyone who uses these therapies will have the side effects, Fraunfelder said. And some of the therapies have proven benefits, such as niacin's ability to improve cholesterol levels.

Fraunfelder said people who are using alternative therapies should tell their doctors. And people with eye problems should see an ophthalmologist, he said.

People older than 40 should see an ophthalmologist every two to four years, he added, with visits every year or two after age 65.

Andy Dworkin: 503-221-8239; andydworkin@news.oregonian.com
Report TOU ViolationShare This Post
 Public ReplyPrvt ReplyMark as Last ReadFilePrevious 10Next 10PreviousNext